Pennsylvania, 2025Damaging Winds in Pennsylvania, June 5 to 6, 2025
June 5 to 6, 2025 · NWS PBZ · 4 events in 4 counties and zones
A slow moving cold front progressed eastward into the Upper Ohio, as waves of low pressure tracked along the boundary. The main threats were damaging wind gusts and locally heavy rainfall creating flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front progressed eastward into the Upper Ohio, as waves of low pressure tracked along the boundary. The main threats were damaging wind gusts and locally heavy rainfall creating flash flooding. A weak MCV moving over during the evening aided in additional shower/thunderstorm development for portions of southwest PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 10:11 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 5, 10:11 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1111 AM EDT Thu Jun 5 2025
.SYNOPSIS...
Shower and thunderstorm chances return today with an approaching
cold front. This front will drift across the region through
Sunday, as waves of low pressure track along it. This will
result in periodic shower and thunderstorm chances through the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Shower and thunderstorm chances increase today
- Marginal Risk for mainly damaging wind gusts
- Locally heavy rain possible
---------------------------------------------------------------
The surface front currently lies across northern Ohio to just
along the Lake Erie shoreline and into western New York. Southward
progression remains slow, but an approaching shortwave in
southwest flow aloft will give the boundary a southward push
into our region during the mid to late afternoon. Mid and upper
clouds continue to slowly stream into the region, with cumulus
development expected by early afternoon.
The 12Z sounding showed a cap just above 750mb, but some modest
cold advection at that level should help mitigate this
inhibition. Initial activity should focus closer to the frontal
boundary during the early afternoon before scattered showers and
storms develop further east with time as cold pool interactions
become more likely and as convective temperatures are breached.
Overall shear levels in the 0-6km layer will remain at 20 knots
or less, limiting storm organization, although values could be
a bit higher north of I-80 and perhaps could support a modest
hail threat there. However, the main severe threat is still
expected to be isolated/scattered damaging wind gusts. Although
lapse rates aloft will not be overly steep, DCAPE of 700-900
J/kg should support a downburst threat with any storms that
generate stronger updrafts.
Localized heavy rainfall/flash flooding remains a concern as
well. With precipitable water increasing into the 1.5 to 1.6
inch range, along with slow storm motion and potential for
training along the front, localized heavy rainfall totals of 1
to 2 inches could be realized, perhaps higher on a highly
localized basis.
Another warm day in the 80s is expected before the
shower/storms increase later today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- Showers and thunderstorms continue at times
- Marginal Risk for damaging thunderstorm wind gusts Friday
- Locally heavy rainfall possible through Friday night
----------------------------------------------------------------
The front is expected to stall across the Upper Ohio Valley
region tonight. Ongoing showers and thunderstorms should quickly
lose intensity during the early evening, with the severe
thunderstorm threat ending. Elevated instability is progged to
remain overnight, with scattered showers and isolated
thunderstorms still possible.
The quasi stationary front will remain across the area on
Friday, under westerly flow aloft. With building diurnal
instability, expect an increase in coverage of showers and
thunderstorms again through the day. Increasing flow aloft and
MU CAPE from 1000-1500 j/kg could result in a marginal potential
for damaging wind gusts again Friday afternoon and early
evening (as highlighted in the SPC day 2 outlook.) A locally
heavy rainfall potential will also continue with the quasi
stationary front across the area. Will continue to highlight
this and the severe storm potential in the Hazardous Weather
Outlook.
Models indicate a vort max in broad upper troughing will track
across the region Friday night into early Saturday. This should
result in another round of showers and thunderstorms crossing
the region, with a locally heavy rain potential. This wave
should drive the front further south later on Saturday, with
some decrease in rain chances especially north of PIT. Another
shortwave and surface low are expected to develop and track
east along the front Saturday night, returning the front
northward as a warm front. This should maintain a chance of
showers across the region overnight.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:
- Unsettled weather Sunday through Tuesday
- Dry Wednesday
-------------------------------------------------------------------
Models have trended toward a stronger shortwave trough crossing
the Upper Ohio Valley region on Sunday, as a surface low tracks
along the quasi stationary front to our south. The GFS is an
outlier, developing a stronger surface low and pulling the front
back farther northward than most other guidance. Stayed close to
the ensemble solution, resulting in increasing shower and
thunderstorm chances through the day with the passing wave.
Another trough is progged to tack from the Upper Midwest to the
Great Lakes and Upper Ohio Valley region Monday and Tuesday.
Shower and thunderstorm chances will again increase with the
approach and passage of the trough.
Dry weather is expected to return on Wednesday as the trough
exits, and surface high pressure builds in. Temperatures are
expected to average near seasonable levels through the period.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
General VFR conditions are expected through the TAF period, with
the exception of localized restrictions with afternoon/evening
convection. Mid/upper level clouds will increase through the
morning hours.
Isolated to scattered showers and thunderstorms are possible
later this afternoon and early evening, with the greatest
coverage mainly north of KPIT. Guidance leans towards lower
coverage than previously anticipated, and quickly- dissipating
storms as they cross western PA. There is low confidence on the
continuation of showers after 00z. Generally have kept
prevailing SHRA where confidence in showers/storms is highest,
and Prob30s covering the most likely window of potential
thunderstorms at each terminal. Showers and storms look to
remain fairly high-based, so any restrictions will likely be
limited to brief visibility reductions. Fog may develop into the
overnight near terminals that do see rainfall.
Outlook...
Widespread MVFR/IFR ceiling restrictions are expected Friday as
a series of shortwaves brings continued shower and thunderstorm
chances Friday and Saturday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...WM
NEAR TERM...WM/CL
SHORT TERM...WM
LONG TERM...WM
AVIATION...88
Hazardous weather outlook, Jun 5, 2:49 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
349 AM EDT Thu Jun 5 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>075-077-078-WVZ001>004-012-021-509-060800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
349 AM EDT Thu Jun 5 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorm chances are expected to increase today with
an approaching cold front. There is a Marginal Risk, or level 1 out
of 5, for severe thunderstorms this afternoon and early evening.
The main hazard is expected to be damaging wind gusts, though
isolated instances of large hail is also possible.
In addition, locally heavy rainfall could result in localized flash
flooding this afternoon into tonight, especially for areas that see
multiple rounds of showers and thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The front will stall across the region Friday and Friday night, with
additional rounds of showers and thunderstorms. There is a Marginal
Risk, or level 1 out of 5, for severe thunderstorms Friday afternoon
and evening, mainly along and south of Interstate 80. Damaging wind
is expected to be the main hazard.
In addition, locally heavy rainfall could result in localized flash
flooding Friday and Friday night, especially for areas that see
multiple rounds of showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ076-WVZ510>514-060800-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
349 AM EDT Thu Jun 5 2025
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A cold front will approach the area tonight, and become stationary
through Friday night. Rounds of showers and thunderstorms are
expected along the front. There is a Marginal Risk, or level 1 out of
5, for severe thunderstorms Friday afternoon and evening. The main
hazard is expected to be damaging wind.
In addition, locally heavy rainfall could result in localized flash
flooding, especially for areas that see multiple rounds of showers
and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WM
Thunderstorm Wind, Mercer
- When
- June 5, 12:51 PM EST
- Where
- Mercer County, 2.59 mi NW of Transfer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.360, -80.460
Public reported a tree snapped near the intersection of Carlisle Road and Hilltop Road.
Thunderstorm Wind, Allegheny
- When
- June 5, 3:23 PM EST
- Where
- Allegheny County, 0.53 mi W of Cliff Mine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -80.210
Numerous tree branches between 1 to 3 inches in diameter were snapped with the largest 5 inches in diameter.
Thunderstorm Wind, Butler
- When
- June 5, 3:53 PM EST
- Where
- Butler County, 1.48 mi SSW of North Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.030, -79.840
Report of a tree down on North Washington Road in Washington Township.
Thunderstorm Wind, Fayette
- When
- June 6, 1:25 PM EST
- Where
- Fayette County, 0.53 mi E of Springhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.730, -79.810
A tree was reported down on State Route 857.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 20253 injured · EF2 · 35 events
- Hail and Damaging Winds in Oklahoma, June 5, 2025$1.1 million · 1 in hail · 8 events
- Flash Flooding and Hail in Texas, June 5 to 6, 2025$106,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in New York, June 5, 2025$48,000 · 2.5 in hail · 24 events
- Flash Flooding in North Carolina, June 5, 2025$50,000 · 3 events
- Flash Flooding and Flood in West Virginia, June 5 to 9, 2025$6,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Kansas, June 5, 20253 in hail · 15 events
- Damaging Winds in Maine, June 5, 202561 kt wind · 12 events
- Hail and Damaging Winds in Colorado, June 5, 20251.75 in hail · 8 events
- Hail and Damaging Wind in New Mexico, June 5, 20253 in hail · 5 events
- Damaging Winds in Pennsylvania, June 5, 2025$8,000 · 52 kt wind · 4 events
- Tornado and Damaging Winds in Ohio, June 5, 2025$10,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278607, 1278608, 1278612, 1278613.